I have seen the face (and ass) of pharmacological torture and its name is Toxic Epidermal Necrosis (TEN). This unspeakably foul dermatological condition is induced by a severe reaction to medication (most commonly antibiotics, anti-inflammatories, anti-convulsants, and corticosteroids) and is characterized by the detachment of the top layer of the skin (the epidermis) from the lower layers all over the body. Just think about how that must feel: your entire body, including your mouth, guts, and lips, is shedding its skin. I'm wincing as I type!

The initial symptoms of TEN are similar to an upper respiratory infection: malaise, rash, fever, cough, arthralgia, myalgia, rhinitis, headache, anorexia, and nausea and vomiting, with or without diarrhea. When the rash forms, it covers large segments of the body. Within hours, the skin takes on the appearance of a severe burn, with blisters forming and the epidermis beginning to peel away from the underlying tissues. Mucous membranes, such as the mouth, throat, digestive tract, along with genitals and eyes may be severely effected. The mouth becomes blistered and eroded, making eating difficult and sometimes necessitating feeding through a nasogastric tube through the nose or a gastric tube directly into the stomach. The eyes become swollen, crusted, and ulcerated. And you can imagine what happens to the vagina.

Treatment for TEN consists of keeping the patient warm and applying constant hydration via IV, eye irrigation and hydrotherapy. Necrotic areas of the skin are debrided and physical therapy is provided to keep the range of motion intact. A variety of ointments are applied to the skin during the course of the disease, and, of course, lots of opiates are given to the patients to help them weather the excrutiating pain. (As Eddie on Ab Fab might say, "I want COMPLETE SENSORY DEPRIVATION and BACKUP DRUGS!!!")


Considering how important your skin is to your general well-being, it's not surprising that TEN has a 30-40% mortality rate. What's more surprising to me is that 60-70% of the afflicted actually survive! The severe symptoms of TEN usually last 8-12 days, but it may take up to 3-6 weeks to fully recover. In most cases, survivors do not show any scarring when the epidermis grows back, but in 88% of the cases, there are some disturbances in skin pigmentation.

Toxic Epidermal Necrosis: Another great reason to avoid padding the pockets of pharmaceutical companies!


The information and photographs above were mercilessly swiped from the following fine websites:

E-Medicine
Wikipedia
University of Houston Dental Branch At Houston Website
XenoMED
DermAtlas
West Midlands Centre For Adverse Drug Reactions
Dr. Mahmoud Hijazy

A special thank you to Satyr Dancer for the suggestion.



Hate Mail...